Side Effects From A Different Generic Manufacturer

In our latest question and answer, the pharmacist discusses whether or not generic drugs from different manufacturers could cause different or more side effects.

Question

Last year I was on Macrobid generic and didn’t seem to have side effects. At present, I am on generic Macrobid and feel really lousy. Wondering if could be different filler. Label says (Mono-Mcr 100mg). Thanks for your help. Fatigue is the worse symptom.

Asked by Linda Lou On Apr 19, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 20, 2018

Macrobid (Nitrofurantoin) is an antibiotic used in the treatment of uncomplicated urinary tract infections.  For most patients, differences in fillers between drug formulations will pose no issue.  For patients with known food allergies, dietary restrictions, known allergies to certain fillers or with conditions like lactose intolerance or Celiac Disease, it is certainly possible for these patients to have a reaction to different generics if there is indeed a difference in formulation.  


Most generic drugs that are manufactured by different companies do in fact contain different inactive ingredients. Not knowing the exact generic taken this year vs last year, makes it very difficult to determine if your reaction was due to different inactive ingredients however.


A reaction to a filler can often present itself as an allergic reaction.  Allergic reaction symptoms include:

  • Hives
  • Rash
  • Digestive problems such as nauseas, vomiting or diarrhea
  • Runny nose
  • Wheezing
  • Swelling of mouth and/or throat
  • In more serious allergic reactions, difficulty breathing which would require immediate medical attention


Fatigue is a possible reaction in patients diagnosed with Celiac disease and for some people having an allergic reaction.  However, a more plausible explanation for your fatigue is the infection itself.  Urinary tract infections can cause a variety of symptoms including fatigue.  Often in infections, your symptoms may get worse before they get better.  Typically, you should start feeling better after taking the antibiotic for 3 to 5 days. If by day 5 the symptoms are not starting to get better or have become worse, it is time to call your doctor or other health care provider.


Lastly, if you strongly feel this may be due to a difference in generics, it would be recommended to contact the pharmacies where both prescriptions were filled and determine which manufacturer of the generic Macrobid you took this year and last year. The pharmacist should be able to look at the ingredients in both medications and determine if there are any big differences, like one drug contains lactose and another does not.  

About the Pharmacist

Ms. Jennifer Hauder RPh

Jennifer Hauder is a registered pharmacist in the state of Illinois. She has over 10 years experience as a pharmacist in the retail and pharmacy benefit managers (PBM) settings. She became a pharmacist due to her interest in healthcare and the opportunity to help others with their healthcare needs. When not working, she enjoys spending time with her husband, three children and two black labs Lucky and Charms.

Recent Questions